Hail, Pennington
- When
- August 1, 1:25 PM MST to 1:30 PM MST
- Where
- Pennington County, 7.72 mi WSW of Hill City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.900, -103.730
A thunderstorm briefly became severe west of Hill City, producing hail to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe west of Hill City, producing hail to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM MST, 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 156 PM MDT MON AUG 1 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 154 PM MDT Mon Aug 1 2016 The latest water vapor satellite iamges showed an upper-level low over Saskatchewan with dry midlevel westerly flow across the CWA. Visible satellite images indicated towering cumulus over the BLKHLS with residual stable wave clouds over the plains in the wake of the dissipated morning stratus. SPC mesoanalysis graphics showed 500-1500 J/kg of MLCAPE with some MLCIN over southwestern SD, but minimal elsewhere. Expect that thunderstorm development will struggle against the dry midlevel air and weak subsidense. However, sufficent deep-layer shear exists should a storm maintain itself, which is most probable in the vicinity of the BLKHLS. For tonight, a weak surface high will settle across the CWA as 850- mb temperatures drop below 20F. Any convection that develops this afternoon should diminish by 03z this evening given the lack of forcing and expected stabilization behind the today's weak frontal passage. Tuesday will see return southeast surface flow as low- amplitute ridging occurs aloft. This will result in a mild and mostly dry day, with some breezy winds over northeastern WY and far western SD -- especially in the afternoon. A subtle wave will cross the area Tuesday night with an increasing low-level jet stream and some warm and theta-E advection late over northwestern areas -- leading to isolated TSRA. .LONG TERM...(Wednesday Through Monday) Issued at 154 PM MDT Mon Aug 1 2016 Upper trof works through the nrn rockies on Wednesday pushing a cdfnt through the region. This will bring a chance of tsra to the cwfa...with hot temperatures expected ahead of the front as temps warm well into the 90s (and even some lower 100s possible south/east of the Blkhls). Dry and cooler conditions expected for the rest of the work week. Chances for tsra will return by early in the weekend...with temps heating up by the end of the weekend into early next week as upper ridge builds amplifies into the nrn plains. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 154 PM MDT Mon Aug 1 2016 Isolated to scattered thunderstorms will develop this afternoon and evening over the Black Hills and western/central South Dakota. Local MVFR conditions and gusty winds can be expected near storms. There is a chance that MVFR cigs may develop again late tonight over central SD. && .UNR Watches/Warnings/Advisories... SD...WY...None. && SHORT TERM...Bunkers LONG TERM...Johnson AVIATION...Johnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MDT MON AUG 1 2016 SDZ001-002-012-013-024>031-041-042-044-072>074-WYZ057-071-021300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS-NORTHEASTERN CROOK- 248 AM MDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-046-047-049-021300- ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP- 248 AM MDT MON AUG 1 2016 /348 AM CDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054>056-058-021300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- 248 AM MDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 76 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653165.